Chemotherapy-induced sensorimotor deficits



Cancer treatment with platinum-containing drugs such as oxaliplatin often causes severe, long-term sensorimotor disabilities that impair gait, balance, and skilled movements. Effective drugs to prevent or treat such side effects, which are typically attributed to structural nerve degeneration and sensory neuron damage outside the brain and spinal cord, are lacking.

To unravel the circuit-level mechanisms underlying chemotherapy-induced sensorimotor deficits, the researchers conducted electrophysiological recordings, behavioral assessments, and neuronal modeling in rats with colorectal cancer and chronic oxaliplatin-induced nerve damage.

Compared with rats that did not have cancer and were not treated with chemotherapy, the oxaliplatin-treated rats with cancer showed aberrant electrophysiological responses to muscle stretch in multiple types of sensory neurons in muscles and in motor neurons in spinal circuits, which translate sensory information into movement.

The neuronal abnormalities were associated with impaired performance during the precision movement task of walking downhill on ladder rungs.

Together, the results suggest that chemotherapy-induced sensorimotor deficits may arise in part from defects in the central nervous system and abnormal functioning of neurons and not only from structural damage in the peripheral nervous system.

According to the authors, the study may pave the way for the development of strategies to prevent and treat chemotherapy-induced sensorimotor deficits in patients with cancer.

https://www.pnas.org/content/118/51/e2100428118

http://sciencemission.com/site/index.php?page=news&type=view&id=publications%2Fneural-circuit&filter=22

Rating

Unrated